Missouri, 2005

Hail in Missouri, January 12, 2005

January 12, 2005 · NWS EAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 12, 11:23 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 12, 11:23 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 AM CST WED JAN 12 2005

.DISCUSSION...

SENT QUICK UPDATE TO FORECAST.  TEMPERATURES HAVE WARMED ENOUGH IN
NORTHEASTERN MO TO TRIGGER CANCELLING THE WINTER WEATHER ADVISORY.
TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A
FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH.
STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM
CHANCE A LITTLE HARDER.  ZFP ALREADY OUT.

LVQ

.PREV DISCUSSION...

340 AM WED...
VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL
CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES
THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON.
AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM
SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT
NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS
BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS
MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS
AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT
QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH
TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND
EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A
KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL
REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS
WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION
ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN
CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE
OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL
BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT
SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS
AREA TODAY.

FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS
SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP
GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL
LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS
MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A
DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND
TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO
TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO
DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS
CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE
TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT
POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS
WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT
RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS
THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA
CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD
HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY.
PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF
EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE
ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT
850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF
FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT
RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR
PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST
BEFORE SUB-FREEZING TEMPS ARRIVE.

HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA
MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS.
THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY
AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN
ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND.

SEAMAN

900 PM TUE...
HAVE FIXED PROBLEMS WITH ZONES HAVING WRONG TIMES FOR ADVISORIES.
SOME CONFUSION AS DAY SHIFT HAD EXTENDED THE TIME ON THE WINTER
WEATHER ADVISORY IN NORTHERN MISSOURI AT THE LAST MINUTE BUT CHANGE
DID NOT MAKE IT INTO THE GRIDDED DATABASE.  ALL IS IN AGREEMENT NOW.

DID LET ADVISORY FOR LINN AND MIAMI KANSAS AND CASS AND JOHNSON
COUNTIES IN MISSOURI EXPIRE AT 9 PM. TEMPERATURES HAD CLIMBED
SLIGHTLY ABOVE FREEZING AT WHITEMAN AFB WHERE DRIZZLE WAS STILL
OCCURRING. REST OF THE REGION WAS SEEING SOME FOG BUT NO
PRECIPITATION WAS OCCURRING. THUS ONLY SOME VERY MINOR GLAZING FROM
THE FOG EXPECTED THE REST OF THE EVENING. OVERNIGHT HOURS...MODELS
STILL SHOWING FRONT TRYING TO WASH OUT...AND TEMPERATURES TRYING TO
CLIMB A FEW DEGREES...ESPECIALLY IN SOUTHERN PORTIONS OF FORECAST
AREA. THUS NOT EXPECTING MUCH PROBLEMS THROUGH THE EARLY MORNING
HOURS. LATE TONIGHT...PRECIPITATION EXPECTED TO BEGIN TO BREAK OUT
IN NORTHERN MISSOURI AS 850 WINDS REALLY PICK UP AND 850
FRONTOGENESIS STARTS TO TAKE PLACE. SO WOULD EXPECT ICING TO BEGIN
TO PICK UP IN THOSE AREAS WHERE WINTER WEATHER ADVISORY IS IN
EFFECT. WILL BE A RACE FURTHER SOUTH TO GET SIGNIFICANT
PRECIPITATION STARTED IN THE MORNING BEFORE TEMPERATURES CLIMB ABOVE
FREEZING. WILL NOT CHANGE CURRENT FREEZING RAIN ADVISORY FOR KANSAS
CITY TO CHILLICOTHE...LINNEUS AND CARROLLTON AREAS AT THIS
POINT...BUT MAY NEED TO BE REWORKED BY MIDNIGHT SHIFT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR KSZ025-102.

MO...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR
MOZ001>005-011>014-020.

FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR
MOZ031>033-038>>040-043>046-053>054.

WFO EAX
Hazardous weather outlook, Jan 12, 5:44 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CST WED JAN 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM WILL BRING BRING A VARIETY OF HAZARDOUS
WEATHER TO THE OUTLOOK AREA THROUGH TONIGHT. TEMPERATURES ARE
EXPECTED TO REMAIN AT OR BELOW FREEZING ACROSS EXTREME NORTHERN
MISSOURI...WHERE PERIODS OF FREEZING RAIN WILL BE POSSIBLE THROUGH
THIS EVENING NEAR THE IOWA BORDER. ICE ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW ONE QUARTER INCH ACROSS THIS AREA.

OTHERWISE...AS WARM MOIST AIR RETURNS TO CENTRAL MISSOURI
TODAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL BUT EXTREME
NORTHWEST MISSOURI. GREATER INSTABILITY AND MOISTURE ACROSS AREAS
SOUTH AND EAST OF A HARRISONVILLE TO CARROLLTON TO MOBERLY LINE WILL
RESULT IN A THREAT FOR HEAVY RAINFALL. IN ADDITION...HAIL UP TO THE
SIZE OF NICKELS MAY BE POSSIBLE THIS AFTERNOON ACROSS THIS AREA.

COLDER AIR IS EXPECTED TO SPREAD BACK INTO THE OUTLOOK AREA LATE
TONIGHT...WHICH MAY ALLOW PRECIPITATION TO BRIEFLY CHANGE OVER TO
FREEZING RAIN OR SNOW. LITTLE IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ARCTIC AIRMASS WILL SPREAD BACK INTO THE REGION TONIGHT...AND
REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. THIS WILL RESULT IN
TEMPERATURES AROUND 20 DEGREES BELOW NORMAL BY SATURDAY.

SNOW WILL BE POSSIBLE ACROSS THE REGION ON SUNDAY. AT THIS
TIME...SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH AND
EAST OF A LINE FROM HARRISONVILLE TO CARROLLTON TO MOBERLY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jan 12, 9:37 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             BASEHOR                 39.13N 94.93W
01/12/2005  0.50 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

&&

SF
Local storm report, Jan 12, 9:48 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 AM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HAIL             LEAVENWORTH             39.32N 94.92W
01/12/2005  0.25 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

            MIX OF HAIL AND GRAUPEL COVERING ROADWAYS MAKING ROADS
            TREACHEROUS.

&&

SF

The radar

The Des Moines radar (KDMX), 169 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Schuyler

When
January 12, 11:35 AM CST
Where
Schuyler County, Lancaster
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -92.517

Hail, Pettis

When
January 12, 2:52 PM CST
Where
Pettis County, Sedalia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438939, 5438940.